Vol. 64, No. 42
October 30, 2015
|PDF of this issue|
Notes from the Field: Update on Multistate Outbreak of Fungal Infections Associated with Contaminated Methylprednisolone Injections, 2012–2014
WeeklyOctober 30, 2015 / 64(42);1200-1
1; , MD1; , PhD1; , MD2; , MD3; , MD4; , MD5; , MD1; , MD6; , MD1, MPH
During September 2012, CDC, in collaboration with state and local health departments and the Food and Drug Administration (FDA), investigated a multistate outbreak of fungal meningitis and other infections caused by injections of contaminated methylprednisolone acetate solution (MPA) (1). After this unprecedented outbreak, scientists in the CDC Mycotic Diseases Branch, along with infectious diseases specialists who cared for patients from the outbreak, clinical experts, and public health officials from affected states, have continued to monitor the recovery of affected patients. A long-term follow-up study involving these patients was initiated and is being conducted by the Mycoses Study Group Education and Research Consortium (MSGERC). This update summarizes subsequent information about the current state of the outbreak.
By October 23, 2013, the date of the final update to the outbreak website,* 751 patients had been reported. Among all outbreak-related cases, 31% of patients had meningitis only, 20% had meningitis and parameningeal infections, 43% had parameningeal infections only, and 4% had peripheral joint infections. Two additional cases have subsequently been identified, bringing the total to 753 cases. The first of these two cases occurred in 2013, but was only identified retrospectively. The final reported patient developed clinical meningitis (cerebrospinal fluid [CSF] white blood cell count >500/µL) in November 2014, 26 months after receiving a contaminated MPA injection, thereby meeting the CDC probable case definition. The patient's CSF was negative when cultured for various bacteria, viruses, and fungi. Additionally, CSF specimens were negative when tested for Exserohilum DNA (the predominant pathogen identified during the outbreak) by polymerase chain reaction. However, the level of 1,3-β-D-glucan (BDG), a fungal marker, was elevated (>600 pg/ml), and decreased (to 57 pg/ml) after antifungal treatment. Testing the CSF of patients affected by this outbreak indicated that BDG might be a sensitive and specific marker for fungal meningitis associated with this outbreak and that BDG levels might correlate with clinical response (2,3). It is unclear whether this late onset case of meningitis is directly attributable to the contaminated steroid injection or arose from an unrelated etiology.
As part of the MSGERC long-term follow-up study, clinical data for patients involved in the outbreak are being collected by the infectious disease physicians who cared for them. Preliminary data indicate that most patients received antifungal treatment for at least 6 months after diagnosis. By 12 months after the initial diagnosis, 192 (42%) of 455 patients followed by the study were considered cured (defined as no radiologic or laboratory evidence of fungal infection, resolved or improved signs and symptoms, and not having received antifungal treatment for at least 3 months), 185 (41%) were no longer receiving antifungals but did not yet meet the definition of cured, 32 (7%) were still receiving antifungal treatment, 35 (8%) had died (24 deaths were attributable to outbreak-associated infections), and 11 (2%) had incomplete follow-up data.
To date, CDC has received eight reports of relapse of fungal infection after antifungal treatment, accounting for 1% of these 753 patients. Among six relapsed patients for whom the interval from initial cessation of antifungal therapy to relapse date was known, the median time to relapse was 90 days (range = 20–662 days); however, a recently identified relapse that occurred 21 months after cessation of therapy highlights the need for continued vigilance by providers and patients involved in this outbreak.
Among patients who received contaminated MPA injections, it is not known whether resuming additional steroid injections increases the risk for developing either a de novo fungal infection or a relapse of infection. Some patients have had surgical procedures to correct underlying musculoskeletal problems, and a limited number of patients had surgical placement of orthopedic hardware, with no reports of complications attributable to the infection.
Clinicians and patients should remain watchful for symptoms of infection† in patients exposed to contaminated MPA, because fungal infections can develop slowly and are difficult to eradicate. A detailed review of patient care and outcomes is underway as part of the MSGERC long-term follow-up study.
The collaborating Multistate Fungal Infection Outbreak Response Team; Multistate Fungal Infection Clinical Investigation Team; clinical providers.
1Mycotic Diseases Branch, Division of Foodborne, Waterborne, and Environmental Diseases, National Center for Emerging and Zoonotic Infectious Diseases, CDC;2Virginia Tech Carilion School of Medicine, Roanoke, Virginia; 3St. Joseph Mercy Hospital, Ann Arbor, Michigan; 4Saint Thomas Hospital, Nashville, Tennessee;5Elkhart General Hospital, Elkhart, Indiana; 6Mycoses Study Group, University of Alabama Birmingham.
Corresponding author: Tom Chiller, firstname.lastname@example.org, 404-639-4753.
* Additional information available at http://www.cdc.gov/hai/outbreaks/meningitis.html.
† Additional information available at http://www.cdc.gov/hai/outbreaks/patients/index.html.
No hay comentarios:
Publicar un comentario